Drugs that cause torsades de pointes and increase the risk of sudden cardiac death

Research output: Contribution to journalReview articlepeer-review

31 Scopus citations

Abstract

Torsades de pointes (TdP) is a potentially life-threatening arrhythmia associated with not only antiarrhythmic drugs, but noncardiac drugs of many different classes. All these drugs prolong the QT interval by their blocking of the potassium channel IKr, and many are metabolized by the cytochrome P450 isoenzyme CYP3A4. Polypharmacy with other drugs utilizing the same enzyme, or inhibiting CYP3A4, can lead to TdP. A consistent finding of all the QT-prolonging drugs is predominance of TdP in women. Other risk factors for QT prolongation and TdP include hypokalemia, congestive heart failure, and structural heart disease. Knowledge of potential drug interactions and other risk factors for TdP can help in reducing the number of adverse events associated with the use of QT-prolonging drugs.

Original languageEnglish (US)
Pages (from-to)379-384
Number of pages6
JournalCurrent Cardiology Reports
Volume6
Issue number5
DOIs
StatePublished - Jan 1 2004

All Science Journal Classification (ASJC) codes

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Drugs that cause torsades de pointes and increase the risk of sudden cardiac death'. Together they form a unique fingerprint.

Cite this